[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Correspondence
November 2002

Is Retinoid-Induced Osteopenia Reversible?

Author Affiliations

Not Available

Arch Dermatol. 2002;138(11):1516. doi:10.1001/archderm.138.11.1515

The clinical significance of retinoid-induced osteopenia can no longer be in doubt. A recent American study1 has confirmed the essential findings of an earlier Scandinavian study2: intake of increased amounts of dietary vitamin A is associated with increased risk for hip fractures. All retinoids, whether dietary or therapeutic, are likely to have similar qualitative effects on bone. In particular, all may have the potential to cause osteopenia.3 These newly published epidemiologic data raise additional questions that may be difficult to address in studies of dietary retinoids, but may be amenable to analysis in patients receiving therapeutic retinoids. For example, (1) Are some individuals more susceptible to retinoid-induced osteopenia than others? (2) Is retinoid-induced osteopenia reversible? (3) Can retinoid-induced osteopenia be prevented?

First Page Preview View Large
First page PDF preview
First page PDF preview
×